In the early 1980s, governmental medical authorities in the United States and the United Kingdom concluded that benzodiazepines were addictive and should not be used on a long-term basis. Studies showed that people withdrawing from the drugs often experienced greatly heightened anxiety and other distressing symptoms. But if people stay on benzodiazepines, long-term use may lead to worse anxiety, cognitive impairment, and functional decline.
A. Withdrawal Syndromes
1. Addiction to diazepam. Maletzky, B. International Journal of the Addictions 11 (1976):95-115.
Patients withdrawing from diazepam often suffer “extreme anxiety.”
2. Rebound Insomnia. Kales, A. Science 201 (1978):1039-40.
Patients withdrawing from benzodiazepines often experience “an increase in anxiety above baseline levels.”
3. Withdrawal from long-term benzodiazepine treatment. Petursson, H. British Medical Journal 283 (1981):643-4.
Anxiety rises sharply during withdrawal; patients commonly experience such symptoms as a “choking feeling, dry mouth, hot and cold, legs like jelly.”
4. Benzodiazepine withdrawal. Ashton, H. British Medical Journal 288 (1984): 1135-1140.
Patients withdrawing from benzodiazepines may experience rebound anxiety, insomnia, seizures, tremors, headaches, blurred vision, a ringing in the ears, extreme sensitivity to noise, a feeling that insects are crawling over them, nightmares, hallucinations, extreme depression, depression, and derealization.
5. Protracted withdrawal syndromes from benzodiazepines. Ashton, H. Journal of Substance Abuse Treatment 9 (1991):19-28.
B. Long-Term Harm
6. Psychomotor Performance of Long-Term Benzodiazepine Users Before, During, and After Benzodiazepine Discontinuation. Rickels, K. Journal of Clinical Psychopharmacology 19 (1999):107-13.
When long-term users withdrew from benzodiazepines, they “became more alert, more relazed, and less anxious, and this change was accompanied by improved psychomotor functions.” (See discussion section.)
7. Self-reported depressive symptoms following treatment with corticosteroids and sedative-hypnotics. Patten, S. International Journal of Psychiatry in Medicine 26 (1996):15-24.
Benzodiazepine usage leads to a four-fold increase in depressive symptoms.
8. Anxiety and depressive disorders in 4,425 long term benzodiazepine users in general practice. Pelissolo, A. Encephale 33 (2007):32-8.
Seventy-five percent of long-term benzodiazepine users found to be “markedly ill to extremely ill . . . a great majority of the patients had significant symptomatology, in particular major depressive episodes and generalized anxiety disorder, often with marked severity and disability.” These findings “are in line with the knowledge of a lack of efficacy of benzodiazepines in depressive and most anxiety disorders.”
9. Cognitive impairment in long-term benzodiazepine users. Golombok, S. Psychological Medicine 18 (1988):365-74.
Patients taking high doses of benzodiazepines for long periods “perform poorly on taks involving visual-spatial ability and sustained attention. This is consistent with deficits in posterior cortical cognitive function.”
10. Cognitive effects of long-term benzodiazepine use. Barker, M. CNS Drugs 18 (2004): 37-48.
Long-term benzodiazepine users are “consistently more impaired than controls across all cognitive categories,” with these deficits “moderate to large” in magnitude. The “higher the intake, dose and period of use, the greater the risk of impairment.”
11. Tranquillisers: prevalence, predictors and possible consequences. Ashton, H. British Journal of Addiction 84 (1989):541-6.
Long-term use of benzodiazepines leads to “malaise, ill-health, and elevated scores for neuroticism.” The drugs contribute to “job loss, unemployment, and loss of work through illness.”
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.